Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Birmingham, AL

July 25, 2017Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 25, 2017, 7:30 PM CDT for Cleburne County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 7:30 PM CDT (00:30 UTC)
Expired
Jul 25, 2017, 8:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 100 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1589 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KBMX 260030
SVRBMX
ALC029-260100-
/O.NEW.KBMX.SV.W.0160.170726T0030Z-170726T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
730 PM CDT TUE JUL 25 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  East central Cleburne County in east central Alabama...

* Until 800 PM CDT

* At 730 PM CDT, a severe thunderstorm was located near Fruithurst,
  or 12 miles northeast of Heflin, and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fruithurst, Edwardsville, Muscadine, Mars Hills, Sweetwater Lake
  and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 8554 3379 8561 3379 8560 3380 8560
      3380 8559 3381 8559 3387 8538 3386 8538
      3374 8535
TIME...MOT...LOC 0030Z 063DEG 2KT 3379 8546 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis
1 follow-up statement
215 
WWUS54 KBMX 260047
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
747 PM CDT TUE JUL 25 2017

ALC029-260100-
/O.CON.KBMX.SV.W.0160.000000T0000Z-170726T0100Z/
Cleburne AL-
747 PM CDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL CLEBURNE COUNTY...

At 747 PM CDT, severe thunderstorms were located along a line
extending from Muscadine to near Edwardsville, moving southwest at 10
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fruithurst, Edwardsville, Muscadine, Mars Hills, Sweetwater Lake and
Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3368 8554 3379 8561 3379 8560 3380 8560
      3380 8559 3381 8559 3384 8549 3382 8546
      3385 8538 3374 8535
TIME...MOT...LOC 0047Z 026DEG 9KT 3376 8541 3378 8557 

HAIL...<.75IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 25, 6:35 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
635 PM CDT Tue Jul 25 2017

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Rest of today through Wednesday.

--Scattered showers and thunderstorms today, stray cell(s)
overnight; heat indices around 100F Wednesday with spots of PM
storms--

As of 18:30Z/1:30PM, the morning convective complex/MCV that brought
slow-moving heavy rainfall and thunder to the southeastern portion
of our forecast area has moved eastward into Georgia. A second slow-
moving convective complex is just upstream, moving through southern
Mississippi, of which is on a trajectory toward coastal Alabama.

In all, we have the typical nil shear/ample instability
summertime air mass. Early-afternoon analysis shows a north-to-
south PWAT gradient with ~1.50" in northern Alabama to ~2.30" in
southern Alabama --with the highest PWAT values alongside an axis
of vorticity associated with the upper trough, and a bit more
ridging in tandem with the lower values. Lift via daytime heating
+ boundaries [several shed from both convective complexes and
successive generations of storms] will support budding showers and
thunderstorms afternoon into evening; however, it also appears
that there's perimeter subsidence associated with the two
convective complexes, which should tend to offset a greater
coverage of showers and storms in areas [we'll see how this all
plays out]. A majority of today's showers and thunderstorms that
do arise should be adjacent to/south of I-20, though isolated
activity is possible for points north.

Through tonight, we'll have lingering clouds with perhaps an
isolated shower or storm [mainly across southern areas]. The upper
trough is also forecast to shift eastward, with increased 500mb
ridging through Wednesday. This should result in a bit less
diurnally-driven convection (though some will still be around) and
warmer afternoon highs. The latest guidance continues with low-mid
90s for highs, with the upper end of this range generally west of I-
65 + low 70s dew points area-wide; this will put peak heat indices
around 100F for nearly everyone, and some could briefly match the
105F Heat Advisory threshold along and adjacent to the I-22/20
corridors west of I-65. Given what we have in the grids right now,
will hold off on an advisory issuance at this time.

89^GSatterwhite

.LONG TERM...
Wednesday through Tuesday.

The 1000-850mb thickness values increase to 1440m across the
western half of Central AL on Thursday, which would support temps
in the mid to upper 90s. Models are hinting at weak low level
convergence in the eastern half of Central AL Thursday afternoon,
so have kept chance PoPs in the forecast for those areas. This
could also help moderate heat indices east of the I-65 corridor.
Will leave mention of heat impacts in the HWO Thursday afternoon
and monitor model trends. At this time, expect many areas to
approach or exceed 100 degree heat indices with areas in the
western counties hitting 105. Meanwhile on Thursday, and upper
trough begins to dig through the Great Lakes region and a surface
low moves through the Ohio River Valley. A cold front will stretch
through the TN Valley overnight Thursday into Friday morning.
This cold front will slowly push southward through Central AL
Friday and into early Saturday morning. PWATs associated with this
system are above the maximum climatologically at around 2.3 -
2.5". This could lead to heavy rainfall-producing storms along the
frontal boundary as it pushes south.

Behind the front, expect cooler and drier conditions for the
weekend. Have left mention for scattered showers since we'll still
be near the trough axis and could see some extra lift for afternoon
convection. This trough axis essentially stays in place across the
Southeastern states through Tuesday, so expect northerly flow,
cooler than normal temperatures, and scattered afternoon storms into
early next week.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Ongoing convection is mainly affecting ANB/ASN currently, but will
have to monitor any development from boundary interactions near
BHM/EET for any amendments. Convection should diminish later this
evening, but cannot rule out an isolated shower/storm near MGM/TOI
overnight in the vicinity of a mid-level shear axis. There is
overall less low-level moisture tonight than last night, but still
plenty of near-surface moisture with calm winds. Will continue
with a forecast of MVFR BR rather than low cigs at all sites
except TCL. May need to introduce lower visibility at ANB/ASN for
the next issuance depending on how much rain falls there. For
Wednesday, ridging should keep convection isolated across the
northern TAF sites with best chances at MGM/TOI near the
persistent mid and upper-level shear axis.

32/Davis

&&

.FIRE WEATHER...

Rain chances remain above normal for a summer day and night
through Today, as a mid to upper level trough enters the region.
Plenty of moisture, instability and convergence/focus will aide in
this development. Temperatures not quite as hot as the previous
several days as heat indices only reach around 100. Dispersion
values will be low due to relatively light surface winds and light
transport winds.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  92  73  92  73 /  20  20  10  30  20
Anniston    73  92  73  92  73 /  20  20  10  30  20
Birmingham  75  94  76  94  76 /  20  20  10  20  20
Tuscaloosa  74  95  75  95  75 /  20  20  10  20  20
Calera      74  93  74  93  75 /  20  20  10  20  20
Auburn      73  90  73  90  74 /  20  30  20  30  20
Montgomery  75  93  75  94  76 /  30  30  10  30  10
Troy        72  91  73  93  74 /  30  30  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 25, 4:03 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CDT Tue Jul 25 2017

ALZ011>015-017>050-261215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices expected to reach 105 degrees Wednesday and Thursday
afternoons across Western portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 25, 5:14 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
514 PM CDT TUE JUL 25 2017

ALZ027-252245-
Talladega AL-
514 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLADEGA COUNTY
UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winterboro, or 8 miles east of Childersburg, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylacauga, Alpine, Sycamore and Winterboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3322 8628 3335 8632 3339 8617 3328 8612
      3327 8612
TIME...MOT...LOC 2214Z 069DEG 11KT 3331 8622

32/Davis
Special weather statement, Jul 25, 5:48 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
548 PM CDT TUE JUL 25 2017

ALZ040-041-252315-
Autauga AL-Dallas AL-
548 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL AUTAUGA AND
NORTHEASTERN DALLAS COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Valley Grande, Burnsville, Valley Creek Junction and Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 8688 3247 8680 3244 8699 3257 8705
TIME...MOT...LOC 2248Z 069DEG 10KT 3254 8693

32/Davis
Special weather statement, Jul 25, 6:25 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
625 PM CDT TUE JUL 25 2017

ALZ018-260000-
Etowah AL-
625 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ETOWAH COUNTY UNTIL
700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sardis City, or 7 miles east of Boaz, moving west at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boaz, Sardis City, Mountainboro, Keener, Rockledge and Black Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3414 8586 3408 8615 3419 8616 3419 8611
      3420 8610 3420 8591
TIME...MOT...LOC 2325Z 075DEG 9KT 3417 8604

32/Davis
Special weather statement, Jul 25, 7:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
700 PM CDT TUE JUL 25 2017

ALZ027-260030-
Talladega AL-
700 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA COUNTY
UNTIL 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega Municipal Airport, or 9 miles north of Talladega, moving
southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lincoln, Munford, Talladega Superspeedway, Grant Town, Talladega
Municipal Airport, Jackson Shoals, Jenifer and Eastaboga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3357 8590 3344 8602 3355 8619 3356 8618
      3365 8604 3364 8602 3360 8602 3360 8600
      3359 8599 3359 8593
TIME...MOT...LOC 0000Z 036DEG 7KT 3357 8604

32/Davis
Special weather statement, Jul 25, 7:26 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
726 PM CDT TUE JUL 25 2017

ALZ021-260100-
Cleburne AL-
726 PM CDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE COUNTY
UNTIL 800 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fruithurst, or 11 miles northeast of Heflin, moving southwest at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fruithurst, Edwardsville, Muscadine, Oak Level, Sweetwater Lake and
Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3365 8541 3373 8564 3377 8564 3380 8559
      3381 8559 3388 8550 3381 8537 3373 8536
TIME...MOT...LOC 0026Z 029DEG 5KT 3378 8546

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTSpecial Weather StatementBMXTalladega30 min
Jul 25, 7:26 PM CDTSpecial Weather StatementBMXCleburne34 min
Jul 25, 8:01 PM CDTSpecial Weather StatementBMXCleburne29 min
Jul 25, 8:29 PM CDTAreal Flood AdvisoryBMXCleburne3 hr
Jul 26, 12:29 PM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chambers and 29 more9 hr
Jul 26, 12:43 PM CDTSpecial Weather StatementBMXShelby32 min
Jul 26, 12:51 PM CDTSpecial Weather StatementBMXBlount24 min
Jul 26, 12:55 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Jul 26, 12:58 PM CDTSpecial Weather StatementBMXJefferson32 min
Jul 26, 1:13 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Jul 26, 1:32 PM CDTSpecial Weather StatementBMXBibb28 min
Jul 26, 1:35 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
Jul 26, 1:43 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Jul 26, 1:46 PM CDTSpecial Weather StatementBMXDeKalb29 min
Jul 26, 1:48 PM CDTSpecial Weather StatementBMXChilton42 min
Jul 26, 1:49 PM CDTSpecial Weather StatementBMXEtowah26 min
Jul 26, 1:53 PM CDTSpecial Weather StatementBMXJefferson37 min
Jul 26, 1:54 PM CDTAreal Flood AdvisoryBMXSt. Clair3 hr
Jul 26, 2:09 PM CDTSpecial Weather StatementBMXChilton51 min
Jul 26, 2:29 PM CDTSpecial Weather StatementBMXAutauga46 min
Jul 26, 2:30 PM CDTAreal Flood AdvisoryBMXBibb3 hr
Jul 26, 2:37 PM CDTAreal Flood AdvisoryBMXAutauga3 hr
Jul 26, 2:39 PM CDTSpecial Weather StatementBMXMacon36 min
Jul 26, 3:01 PM CDTSpecial Weather StatementBMXRussell29 min
Jul 26, 3:02 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Jul 26, 3:14 PM CDTSpecial Weather StatementBMXDallas, Perry46 min
Jul 26, 3:27 PM CDTSpecial Weather StatementBMXBullock48 min
Jul 26, 3:28 PM CDTSpecial Weather StatementBMXLowndes47 min
Jul 26, 3:51 PM CDTSpecial Weather StatementBMXDallas39 min
Jul 26, 3:56 PM CDTSpecial Weather StatementBMXBarbour49 min
Jul 26, 4:12 PM CDTSpecial Weather StatementBMXPike33 min
Jul 26, 4:35 PM CDTSpecial Weather StatementBMXMontgomery25 min
Jul 26, 5:02 PM CDTSpecial Weather StatementBMXPike28 min
Jul 26, 5:29 PM CDTSpecial Weather StatementBMXPike31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.